Minnesota, 2002Hail and Damaging Winds in Minnesota, May 5, 2002
May 5, 2002 · NWS MPX · 44 events in 15 counties and zones
41 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 5, 2:40 PM CST, 40 minutes earlier.
Area forecast discussion, May 5, 2:40 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT SUN MAY 5 2002
FORECAST CONCERN NEAR TERM...TEMPERATURE TREND AND EVENING SHOWERS.
SURFACE COLD FRONT EXITING FAR EASTERN PORTION OF THE CWA NOW. WILL
MENTION LOW POP FOR THE EVENING HERE. OTHERWISE...CLOUDS TO HOLD
FIRM WITH TEMPERATURES ON THE COOL SIDE. NORTHEAST/EASTERLY FLOW
WITH SURFACE HIGH MOVING OVER THE REGION WITH CLOUDS EXPECTED TO
HOLD FIRM. UPPER LEVEL FLOW PATTERN REMAINS SPLIT/POLAR JET TO THE
NORTH AND ACTIVE SUBTROPICAL JET TO THE SOUTH. COLD FRONT WILL
BECOME STALLED OVER SOUTHERN IA/NORTHERN MO AREA FOR TUESDAY. SOME
WEAK ISENTROPIC LIFT NOTED OVER CENTRAL MN/SOME RESIDUAL POLAR JET
FORCING OVER THE NORTH. WILL MENTION LOW POPS OVER MN
PORTION...BUT WILL BE LIGHT.
REAL ACTIVITY DEVELOPS TUESDAY NIGHT/INTO THURSDAY AS SOUTHERN
STREAM/WARM FRONT LIFTS NORTH AHEAD OF UPPER LEVEL TROUGH. THIS
SHOULD PROMOTE A GOOD SHOT OF RAIN...AND SOME THUNDER INTO SOUTHERN
CWA WEDNESDAY. AVN DRAGS MUCH COLDER AIR WITH UPPER LOW/TROUGH
MOVING THROUGH. MAY BE A MIX OF RAIN/SNOW OVER NORTHERN CWA ABOUT
THURSDAY. ETA KEEP LOWER LEVELS WARM ENOUGH FOR JUST LIQUID THROUGH
60 HOURS ANYWAY. AGAIN...LEANING A LITTLE MORE TO AVN MOS...BUT
REALLY A BLEND OF NGM/AVN THROUGH 60 HOURS.
EXTENDED...HIGH PRESSURE TO BUILD INTO THE AREA FOR FRIDAY...WITH A
CHANCE OF SHOWERS SATURDAY...POSSIBLY LINGERING INTO SUNDAY.
REGULAR AVN/MRF INDICATED DRY FOR SUNDAY BUT ENSEMBLE FORECASTS
CONTINUED TO BE WET. MAY BE INDICATING FRONTAL BOUNDARY HANGING UP
OVER SOUTHERN MN THIS PERIOD. WE HAD A CHANCE GOING FOR SUN...SO
WILL LEAVE IT IN FOR NOW. WARMING TREND EXPECTED OVER THE WEEKEND.
.MSP...NONE
DWE
In the hours before
Special weather statement, May 5, 11:48 AM CST, 3 hours 32 minutes before
MNZ041-047>052-054>070-073>078-082>085-091>093-WIZ023-024-026-052045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 PM CDT SUN MAY 5 2002
THE STORM PREDICTION CENTER...INDICATES THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER SOUTHERN MINNESOTA...INTO WEST CENTRAL
WISCONSIN...BEGINNING LATE TONIGHT. THE RISK AREA IS GENERALLY SOUTH
OF A LINE FROM NEAR ALEXANDRIA...CAMBRIDGE AND NEW RICHMOND
WISCONSIN. SOME COMMUNITIES INCLUDED ARE THE TWIN CITIES METRO
AREA...MANKATO...ALBERT LEA...OWATONNA AND RED WING IN MINNESOTA.
IN WISCONSIN...THE RISK AREA INCLUDED RIVER FALLS...ELLSWORTH AND
DURAND.
LOW PRESSURE AND A WARM FRONT WILL MOVE ACROSS THE DAKOTAS AND
IOWA TONIGHT...INTO SOUTHERN MINNESOTA. THIS WILL BRING
WARM AND AND MORE HUMID AIR FROM THE SOUTH INTO SOUTHERN MINNESOTA.
CONDITIONS WILL BE FAVORABLE FOR THUNDERSTORMS NEAR THE SOUTH
DAKOTA BORDER BY EVENING. THE THREAT WILL SPREAD EAST OVERNIGHT.
THE MAIN THREAT FROM ANY SEVERE STORMS WILL BE LARGE HAIL...AND
POSSIBLE STRONG WIND GUSTS.
Hail, Kandiyohi
- When
- May 5, 3:20 PM CST
- Where
- Kandiyohi County, 3 mi N of Atwater
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.183, -94.800
Hail, Meeker
- When
- May 5, 3:32 PM CST
- Where
- Meeker County, 4 mi W of Watkins
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.317, -94.500
Hail, Stearns
- When
- May 5, 3:45 PM CST
- Where
- Stearns County, 3 mi W of Kimball
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.317, -94.367
Hail, Renville
- When
- May 5, 3:50 PM CST
- Where
- Renville County, 8 mi NNE of Bird Island
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.867, -94.817
Hail, Wright
- When
- May 5, 3:55 PM CST
- Where
- Wright County, Annandale
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.267, -94.133
Thunderstorm Wind, Meeker
- When
- May 5, 4:00 PM CST
- Where
- Meeker County, 2 mi ESE of Dassel
- Measured
- 60 kt (69 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.067, -94.283
Eighty foot HAM radio tower downed. Few shingles off house. Large tree toppled. Trained observer watched downburst as it approached.
Thunderstorm Wind, Wright
- When
- May 5, 4:00 PM CST
- Where
- Wright County, 1 mi NW of Cokato
- Measured
- 65 kt (75 mph)
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.100, -94.217
One barn was demolished with some materials blown 800 feet. Two other barns and several sheds were blown down.
Thunderstorm Wind, Wright
- When
- May 5, 4:05 PM CST
- Where
- Wright County, 4 mi SE of Annandale
- Measured
- 60 kt (69 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.233, -94.083
Shed and camper overturned. Few trees down. Grain bin dented. Damage occurred along south side of Cedar Lake.
Hail, Wright
- When
- May 5, 4:18 PM CST
- Where
- Wright County, Montrose
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.067, -93.917
Hail, Wright
- When
- May 5, 4:22 PM CST
- Where
- Wright County, Buffalo
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.183, -93.900
Hail, McLeod
- When
- May 5, 4:25 PM CST
- Where
- McLeod County, 7 mi NE of Hutchinson
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.950, -94.267
Hail, Hennepin
- When
- May 5, 4:37 PM CST
- Where
- Hennepin County, Rogers
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.200, -93.567
Hail, Kandiyohi
- When
- May 5, 4:40 PM CST
- Where
- Kandiyohi County, Willmar
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.133, -95.050
Hail, Sherburne
- When
- May 5, 4:40 PM CST
- Where
- Sherburne County, Elk River
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.300, -93.583
Hail, Sherburne
- When
- May 5, 4:49 PM CST
- Where
- Sherburne County, 2 mi W of Big Lake
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.333, -93.800
Hail, Hennepin
- When
- May 5, 4:50 PM CST
- Where
- Hennepin County, Brooklyn Park
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.117, -93.333
Hail, Wright
- When
- May 5, 4:50 PM CST
- Where
- Wright County, 3 mi S of Cokato
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.033, -94.200
Hail, Kandiyohi
- When
- May 5, 4:50 PM CST
- Where
- Kandiyohi County, Atwater
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.133, -94.800
Hail, Meeker
- When
- May 5, 4:55 PM CST
- Where
- Meeker County, Grove City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.150, -94.700
Hail, Yellow Medicine
- When
- May 5, 4:55 PM CST
- Where
- Yellow Medicine County, 5 mi S of Echo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.550, -95.417
Hail, Wright
- When
- May 5, 4:58 PM CST
- Where
- Wright County, Cokato
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.083, -94.200
Hail, Anoka
- When
- May 5, 5:04 PM CST
- Where
- Anoka County, Ham Lake
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.233, -93.233
Hail, Hennepin
- When
- May 5, 5:06 PM CST
- Where
- Hennepin County, Crystal
- Measured
- 1.5 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.067, -93.383
At Broadway and Bass Lake Road.
Hail, Ramsey
- When
- May 5, 5:12 PM CST
- Where
- Ramsey County, New Brighton
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.067, -93.200
Hail, Hennepin
- When
- May 5, 5:15 PM CST
- Where
- Hennepin County, Brooklyn Park
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.117, -93.333
Hail, Redwood
- When
- May 5, 5:20 PM CST
- Where
- Redwood County, 1 mi W of Vesta
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.500, -95.433
Hail broke several windows.
Hail, Redwood
- When
- May 5, 5:25 PM CST
- Where
- Redwood County, 7 mi W of Redwood Falls
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.533, -95.250
Hail, Redwood
- When
- May 5, 5:26 PM CST
- Where
- Redwood County, Redwood Falls
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.533, -95.100
Hail, Washington
- When
- May 5, 5:30 PM CST
- Where
- Washington County, Oakdale
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.983, -92.950
Hail, Ramsey
- When
- May 5, 6:00 PM CST
- Where
- Ramsey County, New Brighton
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.067, -93.200
Hail, Redwood
- When
- May 5, 6:00 PM CST
- Where
- Redwood County, 5 mi S of Milroy
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.350, -95.550
Hail, Ramsey
- When
- May 5, 6:14 PM CST
- Where
- Ramsey County, Vadnais Hgts
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.050, -93.083
At 35E and County Road E.
Hail, Hennepin
- When
- May 5, 6:16 PM CST
- Where
- Hennepin County, Brooklyn Center
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.050, -93.350
Hail, Washington
- When
- May 5, 6:17 PM CST
- Where
- Washington County, Oakdale
- Measured
- 0.75 in hail
- Reported by
- MARINER
- Coordinates
- 44.983, -92.950
Hail, Ramsey
- When
- May 5, 6:19 PM CST
- Where
- Ramsey County, North St Paul
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.000, -93.000
Hail, Redwood
- When
- May 5, 6:20 PM CST
- Where
- Redwood County, Lucan
- Measured
- 1 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 44.383, -95.317
Hail, Redwood
- When
- May 5, 6:25 PM CST to 6:45 PM CST
- Where
- Redwood County, Milroy
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.417, -95.550
Hail, Renville
- When
- May 5, 6:30 PM CST
- Where
- Renville County, Lakeside
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.817, -94.550
Hail, Sibley
- When
- May 5, 6:45 PM CST
- Where
- Sibley County, 2 mi NE of Winthrop
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.567, -94.333
Hail, Ramsey
- When
- May 5, 6:45 PM CST
- Where
- Ramsey County, St Paul
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.967, -93.150
Highway 280 and Carpendar
Hail, Sibley
- When
- May 5, 7:05 PM CST
- Where
- Sibley County, 3 mi SW of Arlington
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.567, -94.133
Hail, McLeod
- When
- May 5, 7:10 PM CST
- Where
- McLeod County, 3 mi SE of Glencoe
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.733, -94.100
Hail, Scott
- When
- May 5, 7:28 PM CST
- Where
- Scott County, 3 mi S of Belle Plaine
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.583, -93.767
Hail, Scott
- When
- May 5, 7:56 PM CST
- Where
- Scott County, New Market
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.583, -93.350
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 5, 20022 deaths · 4 injured · $5.6 million · F2 · 24 events
- Tornadoes and Hail in Kansas, May 5, 2002F3 · 26 events
- Tornadoes and Hail in Texas, May 5, 2002$135,000 · F2 · 49 events
- Tornado and Hail in Nebraska, May 5 to 6, 2002$4.3 million · F0 · 24 events
- Tornadoes and Hail in Kansas, May 5, 2002$175,000 · F1 · 23 events
- Tornadoes and Hail in Kansas, May 5, 2002$500,000 · F0 · 8 events
- Tornado and Hail in Nebraska, May 5 to 7, 2002$157,000 · F0 · 24 events
- Tornadoes and Hail in Oklahoma, May 5 to 6, 2002$43,000 · F1 · 24 events
- Damaging Winds in Iowa, May 5, 2002$200,000 · 61 kt wind · 3 events
- Tornado and Hail in Kansas, May 5, 2002$83,000 · F0 · 5 events
- Hail and Damaging Winds in Iowa, May 5, 2002$37,000 · 1 in hail · 9 events
- High Wind in Iowa, May 5, 2002$25,000 · 53 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300151, 5300152, 5300153, 5300154, 5300155, 5300156, 5300241, 5300018, 5300019, 5300020, 5300021, 5300022, 5300023, 5300024, 5300025, 5300026, 5300027, 5300124, 5300125, 5300126, 5300127, 5300128, 5300129, 5300130, 5300131, 5300132, 5300133, 5300134, 5300135, 5300136, 5300137, 5300138, 5300139, 5300140, 5300141, 5300142, 5300143, 5300144, 5300145, 5300146, and more.